pdf icon
Volume 9 (2013) Article 13 pp. 441-470
APPROX-RANDOM 2012 Special Issue
Optimal Hitting Sets for Combinatorial Shapes
Received: November 5, 2012
Revised: April 16, 2013
Published: May 25, 2013
Download article from ToC site:
[PDF (398K)]    [PS (1690K)]    [PS.GZ (448K)]
[Source ZIP]
Keywords: derandomization, expanders, explicit construction, hitting sets, perfect hashing
ACM Classification: F.1.2, F.1.3
AMS Classification: 68Q10, 68Q15, 68R10, 68W20

Abstract: [Plain Text Version]

We consider the problem of constructing explicit Hitting Sets for combinatorial shapes, a class of statistical tests first studied by Gopalan, Meka, Reingold, and Zuckerman (STOC 2011). These generalize many well-studied classes of tests, including symmetric functions and combinatorial rectangles. Generalizing results of Linial, Luby, Saks, and Zuckerman (Combinatorica 1997) and Rabani and Shpilka (SICOMP 2010), we construct explicit hitting sets for combinatorial shapes of size polynomial in the alphabet size, dimension, and the inverse of the error parameter. This is optimal up to polynomial factors. The best previous hitting sets came from the pseudorandom generator construction of Gopalan et al., and in particular had size that was quasipolynomial in the inverse of the error parameter.

Our construction builds on natural variants of the constructions of Linial et al. and Rabani and Shpilka. In the process, we construct fractional perfect hash families and hitting sets for combinatorial rectangles with stronger guarantees. These might be of independent interest.

An earlier version of this paper appeared in the Proceedings of the 16th International Workshop on Randomization and Computation (RANDOM 2012), pp. 423-434, Springer 2012.